Whilst on a medical ward round you are asked to see an 81 year old woman, who was admitted today from a care home with diarrhoea, dehydration, agitation and reduced mobility. Over the past hour she has become less responsive and complains of abdominal pain. You start to assess the patient using the ABCDE approach.
What is melaena?
Melaena is black, ‘tarry’ faeces caused by altered blood in the Gastro-intestinal (GI) tract. It is caused by bleeding into the upper Gastro-intestinal (GI) tract.
What will you do next as part of you ‘Exposure’ assessment?
History. We need some further information about this lady’s past medical history. She is confused so may not be able to give an accurate history herself.
How will you go about getting information about this patient’s past medical history?
What in particular would you be looking for in the history?
Risk factors for upper gastrointestinal (GI) bleeding (e.g. non-steroidal anti-inflammatory drugs, steroids, alcohol, anticoagulant medication).
The patient’s daughter tells you that she is on a ‘blood thinning’ medication for an irregular heart beat. She has had problems in the past with bleeding. The GP confirms she takes warfarin for atrial fibrillation. The nursing home staff tell you that she is not normally confused and is normally very bright for her age. She is not allergic to any medications.
What would you look at next?
Chart review. You need to review the observation chart, fluid balance chart, drug chart and fluid prescription chart.
The observation chart shows an increasing heart rate over the last 8 hours from 67 beats/min to 98 beats/min. The admission blood pressure was 190/103 mmHg and is now 129/86 mmHg. The fluid balance chart shows she has had 800 mls of intravenous 0.9% sodium chloride maintenance fluid over 24 hours. Her total urine output in 24 hours is 350 mls. The drug chart shows she has been receiving, warfarin, paracetamol, simvastatin, and aspirin.
What is your interpretation of this?
Hb: 82 mg/dL (103 mg/dL on admission 24 hours previously)
WBC: 12.1 × 109/L
Platelets: 214 × 109/L
International Normalised Ratio (INR): 4.6 (3.9 on admission)
Na+: 141 mmol/L
K+: 4.5 mmol/L
Urea: 25.0 mmol/L (12 mmol/L on admission)
Creatinine: 120 µmol/L (118 µmol/L on admission)
Alanine aminotransferase (ALT): 25.1 iu/L
Alkaline phosphatase (ALP): 22.1 u/L
Gamma glutamyl transferase (GT): 14.4 iu/L
Bilirubin: 15.0 µmol/L
Glucose: 7.1 mmol/L
Although in the initial assessment of circulation the observations are not grossly abnormal, there is clearly a trend towards tachycardia and hypotension, which is likely to continue without intervention. There is also significant oliguria, which is most likely due to dehydration and inadequate maintenance fluid prescription as well as the blood loss due to the melaena. Given the history of melaena both the warfarin and aspirin should be withheld.
You recognise that this patient is dehydrated, and showing early signs of hypovolaemia. You prescribe 500 mls of 0.9% sodium chloride to be given over 1 hour.
What do you do next?
Investigations. Whilst waiting for the fluid to run through before you re-assess the patient you have an opportunity to review the blood results.
What is your interpretation of these results?
The patient’s haemoglobin has dropped from 103 mg/dL on admission to 82 mg/dL, and in the context of the presence of melaena this would suggest on-going blood loss into the gastrointestinal (GI) tract. The INR is 4.6, which is too high and is likely to be the cause of the bleeding. The high urea is consistent with bleeding into the GI tract as metabolism of blood causes an increased urea level.
How would you manage this patient?
Call for senior help - Use SBARR tool for communication Reverse the INR with 5 mg intravenously of vitamin K (and consider prothombin complex). Give a blood transfusion as evidence of on-going bleeding. Call a gastroenterologist for further investigation of the upper GI bleed.